Alert archive / Illinois / Small Craft Advisories in 2021

Small Craft Advisory 25, NWS Chicago, IL

March 17, 2021

NWS Chicago, IL issued this small craft advisory at Mar 17, 2021, 3:31 AM CDT. It took effect at Mar 17, 2021, 4:00 PM CDT. It was in force for 12 hr.

The area

The counties it named.

The facts

Issued
Mar 17, 2021, 3:31 AM CDT (08:31 UTC)
In effect from
Mar 17, 2021, 4:00 PM CDT
Expired
Mar 18, 2021, 4:00 AM CDT
In force
12 hr
Issued by
NWS Chicago, IL

The text

As transmitted.

593 
WHUS73 KLOT 170831
MWWLOT

URGENT - MARINE WEATHER MESSAGE
National Weather Service Chicago IL
331 AM CDT Wed Mar 17 2021

LMZ740>745-171645-
/O.NEW.KLOT.SC.Y.0025.210317T2100Z-210318T0900Z/
/O.UPG.KLOT.GL.A.0004.210318T0900Z-210319T0900Z/
/O.NEW.KLOT.GL.W.0008.210318T0900Z-210319T0900Z/
Winthrop Harbor to Wilmette Harbor IL-
Wilmette Harbor to Northerly Island IL-
Northerly Island to Calumet Harbor IL-
Calumet Harbor IL to Gary IN-Gary to Burns Harbor IN-
Burns Harbor to Michigan City IN-
331 AM CDT Wed Mar 17 2021

...SMALL CRAFT ADVISORY IN EFFECT FROM 4 PM THIS AFTERNOON TO
4 AM CDT THURSDAY...
...GALE WARNING IN EFFECT FROM 4 AM THURSDAY TO 4 AM CDT FRIDAY...

* WHAT...For the Gale Warning, northeast gales to 40 kt with
  significant waves up to 13 ft and occasional waves up to 17 ft.
  For the Small Craft Advisory, northeast winds up to 30 kt with
  significant waves up to 9 ft and occasional waves up to 12 ft.

* WHERE...Illinois and Indiana nearshore waters.

* WHEN...For the Gale Warning, from 4 AM Thursday to 4 AM CDT 
  Friday. For the Small Craft Advisory, from 4 PM this afternoon 
  to 4 AM CDT Thursday.

* IMPACTS...Strong winds will cause hazardous waves which could
  capsize or damage vessels and reduce visibility.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Mariners should alter plans to avoid these hazardous conditions.
Remain in port, seek safe harbor, alter course, and/or secure the
vessel for severe conditions.

&&

$$
4 follow-up statements
064 
WHUS73 KLOT 171412
MWWLOT

URGENT - MARINE WEATHER MESSAGE
National Weather Service Chicago IL
912 AM CDT Wed Mar 17 2021

LMZ740>745-172215-
/O.CON.KLOT.SC.Y.0025.210317T2100Z-210318T0900Z/
/O.CON.KLOT.GL.W.0008.210318T0900Z-210319T0900Z/
Winthrop Harbor to Wilmette Harbor IL-
Wilmette Harbor to Northerly Island IL-
Northerly Island to Calumet Harbor IL-
Calumet Harbor IL to Gary IN-Gary to Burns Harbor IN-
Burns Harbor to Michigan City IN-
912 AM CDT Wed Mar 17 2021

...SMALL CRAFT ADVISORY REMAINS IN EFFECT FROM 4 PM THIS
AFTERNOON TO 4 AM CDT THURSDAY...

...GALE WARNING REMAINS IN EFFECT FROM 4 AM THURSDAY TO 4 AM CDT
FRIDAY...

* WHAT...For the Gale Warning, northeast gales to 40 kt with 
  significant waves up to 13 ft and occasional waves up to 17 
  ft. For the Small Craft Advisory, northeast winds up to 30 kt 
  with significant waves up to 9 ft and occasional waves up to 
  12 ft.

* WHERE...Illinois and Indiana nearshore waters.

* WHEN...For the Gale Warning, from 4 AM Thursday to 4 AM CDT 
  Friday. For the Small Craft Advisory, from 4 PM this afternoon 
  to 4 AM CDT Thursday.

* IMPACTS...Strong winds will cause hazardous waves which could
  capsize or damage vessels and reduce visibility.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Mariners should alter plans to avoid these hazardous conditions.
Remain in port, seek safe harbor, alter course, and/or secure the
vessel for severe conditions.

&&

$$
022 
WHUS73 KLOT 172011
MWWLOT

URGENT - MARINE WEATHER MESSAGE
National Weather Service Chicago IL
311 PM CDT Wed Mar 17 2021

LMZ740>745-180415-
/O.CON.KLOT.SC.Y.0025.210317T2100Z-210318T0900Z/
/O.CON.KLOT.GL.W.0008.210318T0900Z-210319T0900Z/
Winthrop Harbor to Wilmette Harbor IL-
Wilmette Harbor to Northerly Island IL-
Northerly Island to Calumet Harbor IL-
Calumet Harbor IL to Gary IN-Gary to Burns Harbor IN-
Burns Harbor to Michigan City IN-
311 PM CDT Wed Mar 17 2021

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 4 AM CDT
THURSDAY...

...GALE WARNING REMAINS IN EFFECT FROM 4 AM THURSDAY TO 4 AM CDT
FRIDAY...

* WHAT...For the Gale Warning, northeast gales to 40 kt and waves
  10 to 14 ft expected. For the Small Craft Advisory, northeast
  winds to 30 kt and waves 6 to 9 ft expected.

* WHERE...Portions of Lake Michigan. 

* WHEN...For the Gale Warning, from 4 AM Thursday to 4 AM CDT 
  Friday. For the Small Craft Advisory, until 4 AM CDT Thursday.

* IMPACTS...Strong winds will cause hazardous waves which could 
  capsize or damage vessels and reduce visibility.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Mariners should alter plans to avoid these hazardous conditions.
Remain in port, seek safe harbor, alter course, and/or secure the
vessel for severe conditions.

&&

$$
816 
WHUS73 KLOT 180300
MWWLOT

URGENT - MARINE WEATHER MESSAGE
National Weather Service Chicago IL
1000 PM CDT Wed Mar 17 2021

LMZ740>745-181100-
/O.CON.KLOT.SC.Y.0025.000000T0000Z-210318T0900Z/
/O.CON.KLOT.GL.W.0008.210318T0900Z-210319T0900Z/
Winthrop Harbor to Wilmette Harbor IL-
Wilmette Harbor to Northerly Island IL-
Northerly Island to Calumet Harbor IL-
Calumet Harbor IL to Gary IN-Gary to Burns Harbor IN-
Burns Harbor to Michigan City IN-
1000 PM CDT Wed Mar 17 2021

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 4 AM CDT
THURSDAY...

...GALE WARNING REMAINS IN EFFECT FROM 4 AM THURSDAY TO 4 AM CDT
FRIDAY...

* WHAT...For the Gale Warning, northeast gales to 40 to 45 kt and
  waves 10 to 14 ft expected. For the Small Craft Advisory, 
  northeast winds to 30 kt and waves 6 to 9 ft expected.

* WHERE...Illinois and northwest Indiana nearshore waters. 

* WHEN...For the Gale Warning, from 4 AM Thursday to 4 AM CDT 
  Friday. For the Small Craft Advisory, until 4 AM CDT Thursday.

* IMPACTS...Strong winds will cause hazardous waves which could
  capsize or damage vessels and reduce visibility.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Mariners should alter plans to avoid these hazardous conditions.
Remain in port, seek safe harbor, alter course, and/or secure the
vessel for severe conditions.

&&

$$

Carlaw
242 
WHUS73 KLOT 180839
MWWLOT

URGENT - MARINE WEATHER MESSAGE
National Weather Service Chicago IL
339 AM CDT Thu Mar 18 2021

LMZ740>745-181645-
/O.EXP.KLOT.SC.Y.0025.000000T0000Z-210318T0900Z/
/O.CON.KLOT.GL.W.0008.210318T0900Z-210319T0900Z/
Winthrop Harbor to Wilmette Harbor IL-
Wilmette Harbor to Northerly Island IL-
Northerly Island to Calumet Harbor IL-
Calumet Harbor IL to Gary IN-Gary to Burns Harbor IN-
Burns Harbor to Michigan City IN-
339 AM CDT Thu Mar 18 2021

...GALE WARNING REMAINS IN EFFECT UNTIL 4 AM CDT FRIDAY...
...SMALL CRAFT ADVISORY WILL EXPIRE AT 4 AM CDT EARLY THIS
MORNING...

* WHAT...Northeast gales to 40 to 45 kt and waves 10 to 14 ft
  occasionally to 18 ft.

* WHERE...Illinois and northwest Indiana nearshore waters.

* WHEN...Until 4 AM CDT Friday.

* IMPACTS...Strong winds will cause hazardous waves which could 
  capsize or damage vessels and reduce visibility.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Mariners should alter plans to avoid these hazardous conditions.
Remain in port, seek safe harbor, alter course, and/or secure the
vessel for severe conditions.

&&

$$

What forecasters said that day

The local office's own words before this small craft advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Chicago, IL wrote its last area forecast discussion before this small craft advisory went out at Mar 17, 12:52 AM CDT, 2 hours 39 minutes earlier.

Area forecast discussion, Mar 17, 12:52 AM CDT, 2 hours 39 minutes before
Area Forecast Discussion
National Weather Service Chicago/Romeoville, IL
1252 AM CDT Wed Mar 17 2021

.UPDATE...
935 PM CDT

Made a few changes to speed up the arrival time of precipitation
across the area tomorrow based on some of the latest high-res
guidance trends which in turn resulted in higher precip chances
through the evening hours. There could be some very light mixed
precip across our far northwest out by the Rockford area this
morning out ahead of a northern shortwave moves across the upper
Midwest. However, lingering dry air in the low-mid levels may
keep that just to the northwest. Expect precipitation to start
expanding in coverage after 1-2pm from west to east.

Did also add a patchy fog mention early Wednesday morning for
areas mainly southwest of a Rochelle to Joliet to Rensselaer line.
Updated products will be sent shortly.

Petr

&&

.SHORT TERM...
147 PM CDT

Through Wednesday Afternoon...

Currently, the Great Lakes are located on the northern side of a
building mid-level ridge ahead of a deepening bowling-ball low
pressure system in the southwestern United States. A "baggy" surface
pressure gradient is in place, giving way to light winds and overall
tranquil weather. Low clouds continue across a healthy section of
the Upper Midwest, thanks to a stout temperature inversion overhead
(6 to 8 degree increase from 3000 to 5000 feet). Over the next 24 to
36 hours, not much change is anticipated in our local weather.
There are no complaints here, especially considering the
appreciable severe weather threat shaping up across the deep
south.

As mid-level ridging strengths tonight, the low-level inversion is
expected to intensify requiring low clouds to remain in the
forecast. Modestly drier air being advected from Michigan beneath
the inversion should prevent widespread fog and mist from
developing, though we can't rule out pockets of such particularity
where snow cover remains. Overnight lows should drop toward the
freezing mark.

Tomorrow, easterly winds will gradually increase as the
aforementioned surface low pressure system deepens to our southwest.
By evening, it will be decidedly breezy with gusts starting to
approach 25 mph. With a steady stream of air off Lake Michigan and
the expectation for clouds to remain overhead, we may not warm much
throughout the day with most areas generally expected to reach the
upper 30s to around 40. South of a line from Mendota to Valparaiso
(off the trajectory from Lake Michgian), temperatures will attempt
to climb into the lower 50s. Should clouds scatter out, warmer
temperatures would be attainable areawide. Precipitation chances
look to increase after dark.

Borchardt

&&

.LONG TERM...
300 PM CDT

Wednesday Night through Tuesday...

The forecast emphasis going forward this week is the weather
system for Wednesday afternoon through Thursday evening. This
bears resemblance to the Monday system, except a few differences.
This is warmer and thus less snow, more moist meaning some
locations (mainly south of I-80) are favored to see 1-2 inches of
rain, and is a stronger system so even higher sustained winds than
the last and 40+ mph gusts bringing a greater potential for some
lakeshore flooding.

The potent closed low that will be bringing us this active weather
is entering New Mexico late this afternoon and will be headed
just a smidge due north of east Wednesday. Mass return flow ahead
of this will be strong, drawing moisture northward up to the Mid-
Mississippi River Valley. A 300 mb trough will pass well to our
north in Wisconsin with a 120 kt jet max will also slide just to
our north, placing the right entrance region over our western and
northern counties Wednesday afternoon. There will be resulting
frontogenesis too, which may graze north central Illinois. With
the increasing moisture and isentropic ascent into north central
Illinois, we anticipate onset of rain beginning in the west
sometime in the early to mid afternoon Wednesday.

As the actual low gets closer Thursday overnight, we should see an
increase in rain from the south, supported by positive vorticity
advection associated with the low, and some weak isentropic
ascent in the south. Rain will be widespread, but the heavier rain
is expected to be limited to south of I-80, as we will have
easterly winds bringing in a somewhat dryer air to the northeast.
Overall instability is not too impressive with this system, with
most of the energy further south with the low, but an area of
decent lapse rates (6.5 to 7 C/km) works right up to the southern
counties, mainly after midnight Wednesday night into Thursday
morning, so there is a slight chance for an isolated thunderstorm
or two in the southern counties. Rainfall totals of 1 to 2 inches
are forecast south of I-80, while under an inch north. Confidence
in these rainfall amounts has increased but there is still time
for shifting.

A bit of colder air will move into the northern counties late
Wednesday night into Thursday morning, creating a chance of
rain/snow mix, or even straight snow Thursday morning north of I-88.
Rain will remain in the southern half of the forecast region
through Thursday afternoon, but chances of rain will decrease
north of I-80 in the afternoon. All precipitation will move off to
the east as the low departs Illinois/Indiana Thursday evening.

The surface low is forecast to be below 1,000 mb near the Ozarks
early Thursday evening and still in a maturing phase with the
upper/mid-level low acquiring more of a negative tilt. With a 1030
mb high across Ontario and the Upper Midwest, this will pinch the
pressure gradient across the area. This gradient will be its
strongest Thursday morning, which is when the sustained northeast
winds will be at their peak. They steadily will increase
Wednesday afternoon through the night into that time, with
probably some 40 mph gusts already along the Lake Michigan shore
given the onshore direction. The ECMWF ensemble has almost all
members producing 40+ mph gusts during Thursday morning and still
a majority Thursday afternoon too. The area will be directly
positioned under the wraparound cold conveyor belt, which will be
around 50 kt at 3,000 ft. So there is potential for Wind
Advisory, especially along/south of I-88/I-290 and also near the
entire Lake Michigan shore. Winds will gradually ease during
Thursday night into Friday with the low moving into the Mid-
Atlantic and the high strengthening as it enters the Great Lakes
region.

The winds will be favorable for lakeshore flooding concerns.
Sustained northeast winds look to be 30-35 mph over 18-24 hours
across the southern part of the lake as well as a more favorable
alignment with the fetch of Lake Michigan. A conceptually-favored
020 degrees wind direction is forecast all of Thursday afternoon
through the evening, and the FVCOM (wave/surge model) is
predicting around 1 ft of surge (during large wind events this can
be slightly underdone too). Calibrating the wave model output to
events during high lake levels (basically boosting by 10-15
percent), results in forecast 8-12 ft waves with occasional
higher. This would presently be in the Lakeshore Flood Advisory
range from late Wednesday night through Thursday night for the
Illinois and far northwest Indiana shore, and will have to keep a
close eye on this to see if it inches up higher.

For temperatures, have lowered them toward the coolest guidance
for Thursday highs and may still be too mild, since some if not
many locations may only remain in the upper 30s. That will be
from clouds, rain, and advection off the marine layer.

Beyond this time, the forecast looks quiet through the day Sunday
with a moderation through the weekend. Highs in the 60s are
forecast to return Sunday-Monday with also potential return of
rain early next week.

MTF

&&

.AVIATION...
For the 06Z TAFs...

Widespread low-end MVFR ceilings are expected to persist through
the period as an upper-level low approaches the region. An axis of
-SHRA should develop from Iowa into southern Wisconsin this
morning and may brush RFD. Otherwise, -RA with VFR/MVFR visibility
is expected to spread across all sites late this afternoon and
persist through tonight. A lull in the rain is possible late this
evening into the overnight hours, when ceilings may lower into IFR
levels.

ENE winds under 10 knots this morning will become NE and gust to
25 knots by late this afternoon, then increase further with gusts
in excess of 30 knots late tonight. Just beyond the forecast
period on Thursday, NE winds will gust over 35 knots.

Kluber

&&

.LOT WATCHES/WARNINGS/ADVISORIES...
IL...None.
IN...None.
LM...Gale Watch...LMZ740-LMZ741-LMZ742-LMZ743-LMZ744-LMZ745...4 AM
     Thursday to 4 AM Friday.

&&

Visit us at weather.gov/chicago

Follow us on Facebook, Twitter, and YouTube at:
www.facebook.com/NWSChicago
www.twitter.com/NWSChicago
www.youtube.com/NWSChicago
Hazardous weather outlook, Mar 16, 3:23 PM CDT, 12 hours 8 minutes before
Hazardous Weather Outlook
National Weather Service Chicago/Romeoville IL
323 PM CDT Tue Mar 16 2021

ILZ003>006-008-010>013-019>021-023-032-033-039-103>108-INZ001-002-
010-011-019-172030-
Winnebago-Boone-McHenry-Lake IL-Ogle-Lee-De Kalb-Kane-DuPage-
La Salle-Kendall-Grundy-Kankakee-Livingston-Iroquois-Ford-
Northern Cook-Central Cook-Southern Cook-Northern Will-
Southern Will-Eastern Will-Lake IN-Porter-Newton-Jasper-Benton-
323 PM CDT Tue Mar 16 2021 /423 PM EDT Tue Mar 16 2021/

This Hazardous Weather Outlook is for portions of North Central
Illinois...Northeast Illinois and Northwest Indiana.

.DAY ONE...Tonight.

  No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Wednesday...
  Limited Thunderstorm Risk late south.
  Limited Non Thunderstorm Wind Risk Wednesday night.
  Elevated Lakeshore Flood Risk late Wednesday night.
Thursday...
  Elevated Lakeshore Flood Risk.
  Limited Flooding Risk.
  Limited Thunderstorm Risk.
  Limited Non Thunderstorm Wind Risk.

DISCUSSION:

Northeast winds gusting to 40 plus mph Wednesday night through
Thursday will likely produce at least minor lakeshore flooding.

There is a chance for a few thunderstorms well south of I-80
Wednesday night into early Thursday.

.SPOTTER INFORMATION STATEMENT...

  Spotter activation will not be necessary through tonight.

LMZ740>745-172030-
Winthrop Harbor to Wilmette Harbor IL-
Wilmette Harbor to Northerly Island IL-
Northerly Island to Calumet Harbor IL-
Calumet Harbor IL to Gary IN-Gary to Burns Harbor IN-
Burns Harbor to Michigan City IN-
323 PM CDT Tue Mar 16 2021

This Hazardous Weather Outlook is for portions of the Illinois
nearshore waters of Lake Michigan and the Indiana nearshore
waters of Lake Michigan.

.DAY ONE...Tonight.

  No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Wednesday Night and Thursday...
  Gale force winds and very hazardous waves are likely.
Friday...
  Hazardous conditions for small craft are likely.

MTF

Visit us at http://weather.gov/chicago

Follow us on Facebook, Twitter, and Youtube at:
www.facebook.com/nwschicago
www.twitter.com/nwschicago
www.youtube.com/nwschicago

The office that day

Everything else NWS Chicago, IL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 17, 3:31 AM CDTGale WarningLOT43 hr
Mar 17, 3:39 AM CDTLakeshore Flood AdvisoryLOTCook, Lake46 hr
Mar 17, 2:35 PM CDTWind AdvisoryLOTBoone, Cook, DeKalb, DuPage, Ford, Grundy and 12 more28 hr

Nearby

Small Craft Advisories in Illinois, 2021Every small craft advisory in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.